Log in
Bone Health
2,248 members819 posts

Alendronic acid side effects

Hi

Kaarina

Can I pick your brains again. I’ve been on Alendronic Acid for four weeks carefully following the instructions for taking it.

After the second tablet my indigestion came back. (It had gone after having B12 injections) After the third one I got thrush again. (I hadn’t had it since B12 inj. and a good probiotic) Today, the day after the fourth tablet, I still have indigestion and thrush, am dizzy, with blurred vision and feel dreadful.

I have a phone appointment with my GP tomorrow. Do you have any advice on what to say or ask for. Anyone else with advice is welcome to butt in, I’m very new to this.

7 Replies
oldestnewest

Hi beginner1,

Sorry not to get back to you before now. I did see your posting and am very sorry to hear that it would appear AA definitely does not agree with you. Good for you to persevere for four weeks. I am relieved to hear that you have a phone appointment with your GP tomorrow.

First of all you must let your GP know that you are suffering side effects from taking AA, namely thrush (which I read can be a side effect but not so usual) and are suffering from indigestion and vertigo and generally feeling dreadful. The indigestion and vertigo are definitely side effects of the drug.

I cannot really suggest what else you should try but your GP may wish to prescribe risedronate which is also a bisphosphonate like AA. I tried both AA and risedronate and neither agreed with me but it may work for you.

I believe the next options are injections which bypass the gut so should not cause indigestion or similar. Whether you are happy to have an injection is entirely up to you.

beginner1, you do not have to decide there and then on the phone. You can ask to think about it.

You could call the NOS helpline tomorrow, if you have time before your call with the GP. In case you do not have their number to hand it is: 0808 800 0035 and the lines are open from 9.00 am to 5.00 pm. Or you can call them both before and after, once you have had the conversation.

I am really sorry you have suffered so much, try to stay calm and do let us know how you get on.

Gentle hugs to you. :)

1 like
Reply

Hi Kaarina Thanks for answering. In my world that is quick.

Do you know what is in the injections and how often one has them. My arms are already like pincushions from 2 B12 injections a week. I will phone NOS in the morning.

I have, at last, found a good GP at my surgery who treats me well, referred me to consultants when necessary and each time something serious has been found, justifying both of us. I will let you you know how I get on. Thanks again for the advice.

Reply

Hi beginner

As I understand it, the Denosumab is a 6 monthly injection and one usually has a course of 6 treatments (ie 3 years) and then a DEXA is organised. There is also a yearly injection called zoledronic acid.

My advice is to ask the nurse tomorrow regarding the injections on offer and what is in them.

All good wishes for tomorrow and i look forward to hearing from you again. :)

Reply

Hi Kaarina

I have just spoken to the NOS nurse. She was very helpful , said I was right to come off the AA tablets, but do need something and the other treatments are done through a consultant, so to ask the GP to refer me back to him. She is also sending me a pack of information.

I wish I had remembered to phone her before my GP phoned, but I am hopeless in the morning. Any way my new GP is very helpful, and everything she has referred me for has turned out to be serious, so she trusts that I am not just making a fuss. So I guess another appointment with her.

Thank you for your advice. I expect it will be a while until I see a consultant but I will let you know what he says. He was a nice man so I expect it will be ok.

1 like
Reply

Hi beginner1

I am pleased to hear that you called the helplines and spoke with a nurse. It must be re-assuring for you that you have a helpful GP and yes, another appointment is the next step or an arranged phone call with her if your surgery offers this facility which would save you going in.

I wish you well with your consultant appointment when you have a date and hope you do not have to wait too long for this.

Take care and I look forward to hearing from you as and when. :)

Reply

Kaarina

Thank you so much for all your help.

1 like
Reply

You are very welcome, beginner1. :)

1 like
Reply

You may also like...